Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 37, NWS Springfield, MO

May 24, 2005Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 24, 2005, 8:01 AM CDT for Cherokee County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 8:01 AM CDT (13:01 UTC)
Expired
May 24, 2005, 9:00 AM CDT
In force
59 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 126 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:35 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2363 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 241302
SVRSGF
KSC021-241400-
/O.NEW.KSGF.SV.W.0037.050524T1301Z-050524T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
801 AM CDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN KANSAS.

* UNTIL 900 AM CDT.

* AT 757 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF PARSONS TO
  CHETOPA...AND MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR WEST MINERAL BY 825 AM CDT.
  NEAR COLUMBUS BY 830 AM CDT.
  NEAR SCAMMON BY 835 AM CDT.
  NEAR WEIR BY 840 AM CDT.
  NEAR GALENA BY 850 AM CDT.

THE TOWNS OF SHERMAN...FAULKNER...HALLOWELL...MELROSE...SHERWIN...
ROSELAND...STIPPVILLE...SKIDMORE...NEUTRAL AND LOWELL ARE ALSO IN THE
PATH OF THESE SEVERE THUNDERSTORMS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3733 9517 3700 9513 3700 9463 3732 9463

$$

CRAMER
3 follow-up statements
000 
WWUS53 KSGF 241315
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
815 AM CDT TUE MAY 24 2005

KSC021-241400-
/O.CON.KSGF.SV.W.0037.000000T0000Z-050524T1400Z/
CHEROKEE KS-
815 AM CDT TUE MAY 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CHEROKEE COUNTY UNTIL
900 AM CDT...

AT 812 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM MCCUNE TO 6 MILES WEST OF
TREECE...AND MOVING EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR WEST MINERAL BY 825 AM CDT.
  NEAR COLUMBUS BY 830 AM CDT.
  NEAR SCAMMON BY 840 AM CDT.
  NEAR WEIR BY 850 AM CDT.
  NEAR GALENA BY 855 AM CDT.

THE TOWNS OF HALLOWELL...MELROSE...SHERMAN...FAULKNER...SHERWIN...
STIPPVILLE...ROSELAND...NEUTRAL...SKIDMORE AND LOWELL ARE ALSO IN THE
PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3733 9517 3700 9513 3700 9463 3732 9463

$$

CRAMER
000 
WWUS53 KSGF 241342
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
841 AM CDT TUE MAY 24 2005

KSC021-241400-
/O.CON.KSGF.SV.W.0037.000000T0000Z-050524T1400Z/
CHEROKEE KS-
841 AM CDT TUE MAY 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CHEROKEE COUNTY UNTIL
900 AM CDT...

AT 836 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM CHEROKEE TO BAXTER
SPRINGS...AND MOVING EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR GALENA BY 855 AM CDT.

THE TOWNS OF NEUTRAL...SKIDMORE...STIPPVILLE...ROSELAND...LOWELL...
RIVERTON...CRESTLINE AND LAWTON ARE ALSO IN THE PATH OF THIS LINE OF
SEVERE THUNDERSTORMS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3733 9505 3701 9504 3700 9463 3732 9463

$$

SAW
000 
WWUS53 KSGF 241359
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
857 AM CDT TUE MAY 24 2005

KSC021-241407-
/O.EXP.KSGF.SV.W.0037.000000T0000Z-050524T1400Z/
CHEROKEE KS-
857 AM CDT TUE MAY 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 853 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

SMALL HAIL AND WINDS UP TO 50 MPH CAN STILL BE EXPECTED WITH THESE 
STORMS.  A LOW SHELF CLOUD IS ASSOCIATED WITH THE LEADING EDGE OF 
THE STORMS.  HOWEVER...NO ROTATION IS NOTED ON RADAR.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3733 9505 3701 9504 3700 9463 3732 9463

$$

SAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:08 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 24, 6:08 AM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 AM CDT TUE MAY 24 2005

.DISCUSSION...

MAIN CHALLENGE FOR THIS FORECAST WILL BE WITH THE CONVECTIVE
PRECIPITATION CHANCES.

NOT MUCH HAS CHANGED IN THE UPPER PATTERN RECENTLY WITH UPPER RIDGE
ACROSS EASTERN CANADA AND LOW PRESSURE OVER THE NORTHEAST U.S.
KEEPING THINGS PRETTY BLOCKED UP.  THIS HAS KEPT THE CENTRAL U.S. IN
NORTHWEST FLOW REGIME WITH WEAK DISTURBANCES SETTING OFF NIGHTLY MCS
ACTIVITY.  MOISTURE/INSTABILITY AXIS CONTINUES TO BE PUSHED
WESTWARD.  MCS ACTIVITY OVER EASTERN KANSAS AND SOUTHWEST MISSOURI
LAST NIGHT HAS SHIFTED FURTHER WEST INTO WESTERN AND CENTRAL KANSAS
TONIGHT.  CURRENT 850/SFC MOISTURE AXIS STRETCHES FROM LOWER
MISSISSIPPI VALLEY INTO CENTRAL KANSAS WITH MCS ACTIVITY PUSHING
EAST SOUTHEAST INTO CENTRAL KANSAS AT THIS HOUR.

MCS SHOULD CONTINUE ON THIS PATH WITH MAJORITY OF THE PRECIPITATION
OCCURRING TO THE WEST OF THE CWA THIS MORNING.  EASTERN EDGES OF THE
PRECIPITATION MAY AFFECT WESTERN CWA AND HAVE INCREASED POPS
SLIGHTLY THERE TODAY.  SVR WATCH WAS ISSUED AS OF THIS TYPING
INCLUDING THE SOUTHWEST CORNER OF THE CWA.  WOULD NOT EXPECT MUCH
EASTWARD PROGRESSION INTO THE CWA WITH DRIER AND MORE STABLE AIR
PUSHING WESTWARD INTO THE CWA.  MORNING HOURS WILL LIKELY HAVE
PLENTY OF CLOUD COVER IN ASSOCIATION WITH MCS...ESPECIALLY IN
WESTERN SECTIONS...HOWEVER WILL PROBABLY SEE DECENT SUN BY THE
AFTERNOON.  COOLER AIR MASS WORKING IN FROM THE EAST WILL KEEP
TEMPERATURES IN THE 70S THERE WITH LOW TO MID 80S POSSIBLE ACROSS
THE WEST AND SOUTH.

GFS/NAM SHOWING DIFFERENCES WITH SOLUTIONS FOR TUESDAY NIGHT AND
WEDNESDAY.  GFS IS FURTHER NORTH WITH MCS DEVELOPMENT AND TAKES IT
THROUGH THE CWA DURING THE DAY WEDNESDAY...WHILE NAM KEEPS THINGS
WELL TO THE SOUTH AND WEST OF THE AREA TUESDAY NIGHT AND WEDNESDAY.
HAVE GONE WITH A BLEND OF THE TWO MODELS FOR NOW AND WILL PLAY THE
WAIT AND SEE WHAT HAPPENS WITH FEATURES TODAY AND LET THE UPCOMING
FORECAST SHIFT DO SOME FINE TUNING.  WITH THE BLEND...HAVE INCREASED
POPS SLIGHTLY IN THE SOUTHWEST CWA AND KEPT THE NORTHEAST DRY.  NAM
BRINGS IN FRONTAL BOUNDARY ON THURSDAY WITH THE AID OF NORTHERN
STREAM SHORTWAVE DROPPING SOUTHEAST.

AS PREVIOUS FORECASTER MENTIONED...IT APPEARS EASTERN CANADIAN RIDGE
WILL BE SLOW TO BREAK DOWN AND WILL KEEP THE AREA IN NORTHWEST FLOW
REGIME INTO THE EXTENDED PERIOD.  WILL KEEP INHERITED FORECAST DRY
FOR NOW BUT WOULD NOT BE SURPRISED TO SEE THIS CHANGE AS THIS PERIOD
GETS CLOSER AND HOPEFULLY MORE CLEAR.

LINDENBERG
&&

.AVIATION...

INTRODUCED A PERIOD OF THUNDERSTORMS IN BOTH THE JOPLIN AND
SPRINGFIELD TAFS FOR THIS MORNING.  A COMPLEX OF THUNDERSTORMS OVER
THE KANSAS FLINT HILLS CONTINUES TO PROGRESS EAST THIS MORNING AND
WILL AFFECT EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WITHIN
THE NEXT FEW HOURS.  SOME STRONG TO SEVERE WIND GUSTS ARE POSSIBLE
WITH THESE STORMS AS SEVERAL KANSAS REPORTS HAVE SUGGESTED DAMAGING
STRAIGHT LINE WINDS UP TO 70 MPH.

WINDS WILL GRADUALLY SHIFT TO THE SOUTHEAST PRIOR TO A COLD FRONT
PASSING THROUGH THE REGION BY THURSDAY MORNING.  SHOWERS AND
THUNDERSTORMS ARE POSSIBLE DURING THIS TIME AS WELL.

CRAMER
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, May 24, 6:00 AM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT TUE MAY 24 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
600 AM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH HEAVY RAIN...WIND GUSTS UP TO 70 MPH...AND
  HAIL TO THE SIZE OF QUARTERS.

  AREAS AFFECTED AND TIMING:

  AREAS SOUTHWEST OF A NEVADA TO MONETT LINE THIS MORNING.

  DISCUSSION:

  A THUNDERSTORM COMPLEX WAS PUSHING ACROSS CENTRAL KANSAS
  EARLY THIS MORNING AND INTO EASTERN KANSAS.  THIS LINE
  OF THUNDERSTORMS WILL PUSH INTO EXTREME SOUTHEAST KANSAS AND
  FAR WESTERN MISSOURI THIS MORNING AFTER 7 AM.  STRONG TO
  SEVERE STORMS WILL BE POSSIBLE WITHIN THE LINE OF STORMS
  WITH WIND GUSTS UP TO 70 MPH AND HAIL TO THE SIZE OF QUARTERS
  POSSIBLE.

  THE UPPER LEVEL DISTURBANCE ASSOCIATED WITH THIS THUNDERSTORM
  COMPLEX WILL TRACK SOUTHEAST ACROSS SOUTHEAST KANSAS AND
  SOUTHWEST MISSOURI TODAY AND MAY HELP TO DEVELOP SCATTERED
  THUNDERSTORMS LATER THIS AFTERNOON ACROSS SOUTHEAST KANSAS
  AND SOUTHWEST MISSOURI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THE UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH
  THURSDAY AS WEAK DISTURBANCES WILL PUSH ACROSS THE
  AREA FROM THE WEST AND NORTHWEST.  THIS WILL
  CONTINUE THE CHANCES OF THUNDERSTORMS.  A COLD FRONT
  WILL MOVE INTO THE AREA ON THURSDAY WITH ADDITIONAL
  CHANCES OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED IN EXTREME SOUTHWEST MISSOURI
 AND SOUTHEAST KANSAS THIS MORNING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, May 24, 2:47 AM CDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 AM CDT TUE MAY 24 2005

KSZ097-101-MOZ088-093>094-101>102-241500-
CHEROKEE-CRAWFORD-BARRY-JASPER-LAWRENCE-MCDONALD-NEWTON-
247 AM CDT TUE MAY 24 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
319 IN EFFECT UNTIL 10 AM CDT FOR THE FOLLOWING AREA...

IN KANSAS THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST KANSAS

CHEROKEE... CRAWFORD...

IN MISSOURI THIS WATCH INCLUDES 5 COUNTIES

IN SOUTHWEST MISSOURI

BARRY... JASPER... LAWRENCE...
MCDONALD... NEWTON...

THIS INCLUDES THE CITIES OF...MONETT...CASSVILLE...
BAXTER SPRINGS...COLUMBUS...PITTSBURG...ANDERSON...PINEVILLE...
NEOSHO...AURORA...MOUNT VERNON...JOPLIN AND CARTHAGE.

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:01 AM CDTFlash Flood WarningSGFCherokee4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.